Montana, 2009

High Wind in Montana, January 27 to 28, 2009

January 27 to 28, 2009 · NWS BYZ · 5 events in 5 counties and zones

A storm system that moved across Southern Canada brought high winds across the favored gap locations of Livingston and Judith Gap, as well as the eastern foothills of the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A storm system that moved across Southern Canada brought high winds across the favored gap locations of Livingston and Judith Gap, as well as the eastern foothills of the Beartooth/Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 2:38 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 27, 2:38 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
238 AM MST TUE JAN 27 2009

.SHORT TERM...VALID FOR TDY AND WED...

MAIN CONCERNS FOR TODAY WILL HAZARDOUS CONDITIONS WITH A
COMBINATION OF STRONG WINDS FROM HARLOWTON SOUTHWARD TO LIVINGSTON
AND NYE. THE STRONG WINDS WILL CAUSE A PERIOD OF VERY COLD WIND
CHILLS AND POSSIBLY BLOWING SNOW REDUCING VISIBILITIES THIS MORNING.

AT THIS TIME...PRESSURES CONTINUE TO PLUMMET ALONG EASTERN SLOPES
WITH IDA/LWT PRESSURE DIFFERENCES FALLING 14 MB SINCE 1Z.
TEMPERATURES AND WINDS ARE STARTING TO RESPOND IN WESTERN HALF OF
THE FORECAST AREA FROM THIS...WITH LIVINGSTON WARMING FROM -11 TO
1 ABOVE SO FAR THIS MORNING. SEVERAL SITES IN WESTERN HALF OF
FORECAST AREA ARE EITHER VERY NEAR OR AT LOW LEVELS OF WIND CHILL
ADVISORY. TEMPERATURES WILL CONTINUE TO RISE THROUGH THE MORNING
AS WINDS CONTINUE...SO WILL CONTINUE TO COVER THIS IN
HWO/ZFP/GRIDS AND WEATHER STORY TO GET THE WORD OUT. HIGH WINDS
STILL LOOK LIKE A GOOD BET...BUT EXTENT OF BLOWING SNOW ALWAYS A
HARD CALL...BUT WITH RECENT SNOWFALLS WILL CONTINUE TO HIGHLIGHT
THE POSSIBILITY OF WHITE OUT CONDITIONS FROM LIVINGSTON TO BIG
TIMBER THIS MORNING. UPPER WAVE EVIDENT ON WATER VAPOR IS
CURRENTLY MOVING INTO CENTRAL BRITISH COLUMBIA COAST. IT WILL PUSH
SOUTH AND EAST TOWARDS THE AREA LATER THIS AFTERNOON AND WILL
START TO BRING SNOW TO THE MOUNTAINS BY LATER THIS AFTERNOON.
OVERALL PATTERN STILL VERY MUCH DOWNSLOPE OVER THE PLAINS SO HAVE
KEPT POPS AT ISOLATED TO LOW SCATTERED.

TONIGHT...BEST CHUNK OF ENERGY MOVES ACROSS THE AREA...MAINLY THIS
EVENING. COLD AIR ALOFT WITH THE WAVE WILL SET UP SOME GOOD
INSTABILITY IN THE AIRMASS AND SHOULD SEE SOME SHOWERS IN FAVORED
AREAS OF SOUTHERN BIG HORN COUNTY AND BIG HORNS WITH UPSLOPE INTO
THESE AREAS. HAVE INCREASED POPS AND SNOW AMOUNTS...BUT KEPT BELOW
ADVISORY/HIGHLIGHT VALUES. STRONG WINDS WILL CONTINUE THROUGH THE
NIGHT WESTERN ZONES.

WEDNESDAY...A GENERAL UNSTABLE NORTH/NORTHWEST FLOW CONTINUES
THROUGH THE DAY. WILL BE BREEZY WITH GOOD MIXING AND LINKAGE. THIS
WILL ALLOW ALL AREAS TO MIX OUT FOR MORE WIDESPREAD MODERATING
TEMPERATURES ACROSS THE AREA. RASCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

SEVERAL DIFFERENT FEATURES WILL AFFECT THE FORECAST AREA DURING THE
EXTENDED PERIOD.

NW FLOW ALOFT WILL BE OVER THE AREA THU THROUGH THU NIGHT ON THE
FRONT SIDE OF AN UPPER RIDGE. THIS PATTERN WILL BRING WARM ADVECTION
TO THE AREA ON THU. THE LATEST GFS BROUGHT SOME MOISTURE ACROSS THE
NORTHERN TIER SPILLING OVER THE UPPER RIDGE. SOME OF THE PREVIOUS
RUNS OF THE GFS BROUGHT MOISTURE INTO THE AREA BUT HAD IT IN
DIFFERENT LOCATIONS. LATEST ECMWF BROUGHT SOME MOISTURE ACROSS N
MT...WHILE THE LAST COUPLE RUNS OF THE ECMWF HAVE BEEN DRY. FOR
NOW...WILL JUST CONTINUE THE INHERITED MOUNTAIN POPS. MODELS DID
SHOW SOME MOISTURE LINGERING IN THE SE THU MORNING FROM WED NIGHT/S
SYSTEM...SO ADDED A SLIGHT CHANCE OF PRECIPITATION THERE. A LEE
TROUGH WILL DEVELOP OVER THE AREA BRINGING WINDY CONDITIONS TO
FAVORED GAP FLOW LOCATIONS.

THE UPPER RIDGE WILL SHIFT E OVER THE AREA ON FRI ALONG WITH A DRIER
AIRMASS. HAVE REMOVED THE MOUNTAIN POPS. DOWNSLOPE FLOW WILL BE
COMPETING WITH A STEEP LOW LEVEL INVERSION FOR RESULTING HIGH
TEMPERATURES. TEMPERATURES SHOULD BE ABOVE NORMAL AND HAVE NUDGED
TEMPERATURES SLIGHTLY TOWARD THE BIAS CORRECTED MOS GUIDANCE.

MODEL DISAGREEMENT EMERGED ON FRI NIGHT REGARDING SHORTWAVE ENERGY
MOVING THROUGH SOUTHERN CANADA...AND AN ASSOCIATED COLD FRONT. THE
GFS HAS BEEN FORECASTING THE FRONT TO MOVE INTO THE AREA FRI NIGHT
WITH A SECONDARY FRONT ON SAT. ECMWF HAS MAINTAINED A DRY WESTERLY
FLOW FRI NIGHT WITH THE COLD FRONT MOVING THROUGH THE AREA ON SAT.
DUE TO UNCERTAINTY WITH THE FRONT ON FRI NIGHT...HAVE NOT CHANGED
THE LOW POPS ACROSS THE AREA. CONTINUED THE ABOVE CLIMO POPS FOR
SAT.

AN UNSETTLED NW FLOW WILL CONTINUE SAT NIGHT AND THE LOW POPS LOOKED
REASONABLE. SUN APPEARED TO BE A TRANSITION PERIOD BETWEEN THE
UNSETTLED NW FLOW AND AN ADVANCING UPPER RIDGE. CLIMO POPS WERE IN
GOOD SHAPE. SUN NIGHT THROUGH MON NIGHT WILL FEATURE RISING HEIGHTS
AS AN UPPER RIDGE BUILDS OVER THE WESTERN STATES. WENT PROGRESSIVELY
LOWER THAN CLIMO FOR THIS PERIOD. THE UPPER RIDGE AND DRY PATTERN
WILL CONTINUE THROUGH TUE NIGHT. WINDY PERIODS APPEARED
LIKELY...ESPECIALLY IN FAVORED GAP FLOW AREAS...TOWARD THE END OF
THE EXTENDED DUE TO OCCASIONAL LEE TROUGHS.

MADE LITTLE TO NO CHANGE TO MOST OF THE ABOVE NORMAL TEMPERATURES
THROUGH THE PERIOD. ARTHUR

&&

.AVIATION...

GUSTY SW SURFACE WINDS FROM KBIL W WILL PRODUCE AREAS OF BLOWING
SNOW WITH ASSOCIATED MVFR/IFR CONDITIONS TODAY THROUGH TONIGHT. WINDS WILL
BE QUITE STRONG AT KLVM AT 35 TO 55 KT WITH HIGHER GUSTS.
MOISTURE WILL MOVE INTO THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS
THIS AFTERNOON PRODUCING AREAS OF MOUNTAIN OBSCURATION. THE
MOUNTAIN OBSCURATION WILL BECOME WIDESPREAD TONIGHT AS SNOW
INCREASES OVER THESE AREAS. THERE WILL BE A SLIGHT CHANCE OF SNOW
N AND W OF KBIL TONIGHT WITH MVFR/IFR CONDITIONS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 021 018/036 017/038 023/048 028/044 021/040 025/050
    0/N 02/S    31/B    00/N    22/O    22/S    11/N
LVM 023 020/034 017/037 026/048 029/040 016/038 028/053
    0/Q 24/S    31/N    10/N    22/O    22/S    11/N
HDN 022 017/037 016/037 018/047 023/043 017/039 023/051
    0/B 04/S    31/B    00/B    22/O    22/S    11/B
MLS 017 012/032 012/029 013/037 019/039 014/032 016/045
    0/B 22/S    21/B    00/B    22/S    22/S    11/B
4BQ 023 017/035 015/033 017/044 020/043 015/035 022/050
    0/B 03/S    22/S    00/B    22/O    22/S    11/U
BHK 019 010/030 011/026 011/038 014/037 013/031 013/040
    0/B 22/S    21/B    00/B    22/S    22/S    11/B
SHR 022 013/035 014/035 015/047 020/043 015/037 019/051
    0/B 04/S    41/B    10/B    23/O    23/S    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST WEDNESDAY FOR
      ZONES 28-41-63.
     HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 27, 3:38 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
338 AM MST TUE JAN 27 2009

MTZ028>042-056>058-063>068-WYZ098-099-281045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
338 AM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VARIETY OF HAZARDOUS WINTER WEATHER CONDITIONS ARE EXPECTED
THIS MORNING AS STRONG WINDS...RECENT SNOWFALL AND RETREATING
ARCTIC AIR COMBINE. STRONG WINDS WILL CREATE OCCASIONAL WHITE OUT
CONDITIONS FROM HARLOWTON SOUTHWARD TO BIG TIMBER ALONG HIGHWAY 191
AND THE LIVINGSTON AREA ON INTERSTATE 90 THIS MORNING. STRONG
WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH CREATING THESE
CONDITIONS WILL CONTINUE THROUGH WEDNESDAY MORNING. WORKING
FURTHER EAST INTO THE BILLINGS AREA...COLD WIND CHILLS OF 15 TO 30
BELOW ARE ALSO EXPECTED THIS MORNING. AS THE WIND CONTINUES
...TEMPERATURES ARE EXPECTED TO MODERATE THROUGH THE MORNING.
PEOPLE PLANNING TRAVEL IN THE LIVINGSTON...BIG TIMBER AND
HARLOWTON AREAS TODAY AND TONIGHT SHOULD BE PREPARED FOR THESE
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
January 27, 5:00 AM MST to 1:55 PM MST
Where
Southern Wheatland forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Sustained winds of 40 mph with gusts to 62 mph were recorded in Harlowton.

High Wind, Northern Sweet Grass

When
January 27, 10:00 AM MST to 1:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

A wind gust of 70 mph along with sustained winds of 40 mph were reported three miles south of Big Timber.

High Wind, Judith Gap

When
January 27, 11:00 AM MST to 1:00 PM MST
Where
Judith Gap forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 50 mph occurred in Judith Gap.

High Wind, Beartooth Foothills

When
January 27, 2:48 PM MST to January 28, 12:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded in Nye and at the Stillwater Mine.

High Wind, Livingston Area

When
January 27, 3:08 PM MST to January 28, 12:49 AM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were reported at the Livingston Airport and the East Livingston DOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145847, 145937, 145846, 145939, 145938.